A patient receiving intravenous infusion of immune globulin may develop hyperviscosity following the infusion.
Mechanism for developing hyperviscosity:
(1) increase in serum protein levels to critical level
(2) immune complex and/or immunoglobulin aggregate formation
(3) vascular disease affecting vessel tone
Signs and symptoms:
(3) blurred vision
(4) retinal abnormalities
Patients at risk for hyperviscosity symptoms:
(1) presence of underlying hyperviscosity syndrome (hypergammaglobulinemia, paraproteinemia, cryoglobulinemia)
(2) low cardiac output
(3) severe atherosclerosis
(4) high lipoprotein levels
(5) high dose of immune globulin given at a high rate
(1) Patients with a history of hyperviscosity syndrome should have the serum viscosity monitored before and after the IVIG infusion.
(2) Patients with history of cardiovascular disease should have ECG monitoring before, during and after infusion.
(3) Try to a lower dose of immune globulin, slower infusion rate or a less concentrated preparation.
(4) Consider infusion of crystalloid if permitted by the patient's cardiac output.
To read more or access our algorithms and calculators, please log in or register.
Specialty: Clinical Laboratory